Want to take quizzes and track your credits?
A white teenage boy was referred for 3 months of bilateral reduced central visual acuity characterized as atraumatic, painless, constant, symmetric, and nonprogressive. His parents reported that he had recently been hospitalized for a suspected overdose with the medications atomoxetine, quetiapine, melatonin, fluoxetine, bupropion, and clonazepam, and shortly after, he reported central visual acuity loss. A dilated fundus examination with normal results had been documented 6 months prior to our examination.
Please finish quiz first before checking answer.
Read the answer below and download your certificate.
Read the discussion below and retake the quiz.
Self-inflicted laser eye injury (laser maculopathy)
C. Inquire about bright light exposures
Laser-pointer maculopathy is a rare complication resulting from ocular exposure to laser light. In this case, the source was a green laser pointer. Of the listed choices, only choice C diagnoses laser-pointer maculopathy as the cause of vision loss. Stopping medications (choice A) would be unwarranted, given these findings. Initiating oral steroids (choice D) would be premature without a diagnosis. Obtaining an electroretinogram (choice B) should not be considered prior to obtaining additional history (choice C).
Laser-pointer maculopathy was first reported in 1999 and commonly presents in young male patients. Exposure is often unintentional but can be intentional in patients with a history of behavioral problems.1 The reported age at onset ranges from 7 to 36 years, but the condition may not be exclusive to this demographic.2- 4 Fundoscopy reveals focal retinal pigment epithelium damage with yellow or gray discoloration.1,2,4- 8 Additional ocular manifestations include a full-thickness macular hole, premacular hemorrhage, epiretinal membrane, schisis formation, and cystoid macular edema.2- 4 Ancillary imaging, including OCT, fluorescein angiography, and fundus autofluorescence, should be obtained. The OCT image reveals outer retinal layer disruption and hyperreflective bands from the outer photoreceptors to the Henle layer.4,6- 9 A distinctive finding in this patient’s fluorescein angiography is a vertical streak superior to the fovea, likely the result of an involuntary Bell reflex while staring at the laser pointer (Figure 2).
Sign in to take quiz and track your certificates
JN Learning™ is the home for CME and MOC from the JAMA Network. Search by specialty or US state and earn AMA PRA Category 1 CME Credit™ from articles, audio, Clinical Challenges and more. Learn more about CME/MOC
Corresponding Author: Andrew W. Francis, MD, NorthShore University HealthSystem, 2650 Ridge Ave, Evanston, IL 60201 (email@example.com).
Published Online: February 13, 2020. doi:10.1001/jamaophthalmol.2019.5383
Conflict of Interest Disclosures: None reported.
Additional Contributions: We thank the patient’s father for granting permission to publish this information.
You currently have no searches saved.